Alert archive / New York / Special Marine Warnings in 2012

Special Marine Warning 50, NWS Buffalo, NY

September 9, 2012

NWS Buffalo, NY issued this special marine warning at Sep 9, 2012, 11:07 AM EDT. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2012, 11:07 AM EDT (15:07 UTC)
Expired
Sep 9, 2012, 12:00 PM EDT
In force
53 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

The radar

The Ft Drum radar (KTYX), 108 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 3.1 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2012-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2012-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

930 
WHUS51 KBUF 091507
SMWBUF
LOZ043-044-063-064-091600-
/O.NEW.KBUF.MA.W.0050.120909T1507Z-120909T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
1107 AM EDT SUN SEP 9 2012

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  LAKE ONTARIO FROM THE GINNA POWER PLANT TO MEXICO BAY

* UNTIL NOON EDT

* AT 1057 AM EDT...SEVERAL WATERSPOUTS WERE REPORTED OFF PORT
  BAY AND FAIR HAVEN. THESE WATERSPOUTS WERE MOVING EAST AT 30 KNOTS.
  ADDITIONAL WATERSPOUTS MAY DEVELOP. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WATERSPOUTS CAN EASILY OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS 
SEAS. SEEK SAFE HARBOR IMMEDIATELY.

&&

LAT...LON 4328 7709 4328 7728 4351 7729 4347 7659
      4342 7659 4340 7664 4331 7671 4332 7672
      4333 7675 4331 7678 4329 7690 4327 7694
      4326 7702
TIME...MOT...LOC 1503Z 291DEG 29KT 4330 7674

$$

TMA
2 follow-up statements
234 
FZUS71 KBUF 091534
MWSBUF

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1134 AM EDT SUN SEP 9 2012

LOZ043-044-063-064-091600-
/O.CON.KBUF.MA.W.0050.000000T0000Z-120909T1600Z/
1134 AM EDT SUN SEP 9 2012

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL NOON EDT FOR LAKE
LAKE ONTARIO FROM THE GINNA POWER PLANT TO MEXICO BAY...

AT 1130 AM EDT...SHOWERS CAPABLE OF PRODUCING WATERSPOUTS WERE 
CONTINUING FROM SODUS BAY TO FAIR HAVEN. THESE SHOWERS WERE MOVING
EAST AT 30 KNOTS.

SEVERAL WATERSPOUTS HAVE ALREADY BEEN OBSERVED BETWEEN PORT BAY AND 
FAIR HAVEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WATERSPOUTS CAN EASILY OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS 
SEAS. SEEK SAFE HARBOR IMMEDIATELY.

&&

LAT...LON 4328 7709 4328 7728 4351 7729 4347 7659
      4342 7659 4340 7664 4331 7671 4332 7672
      4333 7675 4331 7678 4329 7690 4327 7694
      4326 7702
TIME...MOT...LOC 1531Z 291DEG 29KT 4322 7645

$$

TMA
040 
FZUS71 KBUF 091600
MWSBUF

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1200 PM EDT SUN SEP 9 2012

LOZ043-044-063-064-091610-
/O.EXP.KBUF.MA.W.0050.000000T0000Z-120909T1600Z/
1200 PM EDT SUN SEP 9 2012

...SPECIAL MARINE WARNING HAS EXPIRED...

NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SHOWERS CAPABLE OF 
PRODUCING WATERSPOUTS HAVE DISSIPATED.

LAT...LON 4328 7709 4328 7728 4351 7729 4347 7659
      4342 7659 4340 7664 4331 7671 4332 7672
      4333 7675 4331 7678 4329 7690 4327 7694
      4326 7702
TIME...MOT...LOC 1600Z 291DEG 29KT 4313 7615

$$

TMA

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Sep 9, 10:31 AM EDT, 36 minutes earlier.

Area forecast discussion, Sep 9, 10:31 AM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1031 AM EDT SUN SEP 9 2012

.SYNOPSIS...
MUCH COOLER AIR MOVING INTO THE REGION WILL ALLOW FOR SOME LAKE
EFFECT RAIN SHOWERS TODAY...POSSIBLY A THUNDERSTORM OFF THE LAKES AS
WELL. FAIR WEATHER WILL THEN DEVELOP FOR MUCH OF THE COMING WEEK AS
HIGH PRESSURE BUILDS ACROSS THE REGION WITH TEMPERATURES GRADUALLY
WARMING THROUGH THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
OVERNIGHT GROWTH OF LAKE ACTIVITY CONTINUING THIS MORNING. ACTIVITY
OFF ERIE MAINLY CONFINED TO AREAS SOUTH OF DUNKIRK...WITH THE
ACTIVITY OFF ONTARIO WITHIN A NARROW BAND FROM NORTHEAST WAYNE
COUNTY UP THROUGH THE FULTON AREA. LAKE ACTIVITY WILL LIKELY
DECREASE AS DIURNAL EFFECTS TAKE OVER...HOWEVER WITH DIURNAL HEATING
SCATTERED SHOWERS WILL DEVELOP OVER INTERIOR SECTIONS AS COLDER AIR
ALOFT ARRIVES WITH APPROACHING UPPER TROUGH AXIS. EXPECT A COOL
AFTERNOON WITH MOST HIGHS IN THE MID 60S TO AROUND 70.

THE AXIS OF THE UPPER TROUGH WILL MOVE EAST OF THE REGION TONIGHT
WITH DRYING AND SUBSIDENCE ALOFT...LOWERING AS THE NIGHT PROGRESSES.
THIS WILL WEAKEN AND SUPPRESS LINGERING LAKE EFFECT SHOWERS...
LEAVING A CLEARING SKY ACROSS THE REGION. THE CLEARING AND DRYING
WILL ALSO BRING MUCH CHILLIER TEMPS TONIGHT WITH THE LOWS FALLING
TO THE 40S FOR MOST LOCALES AND ONLY LOWER 50S RIGHT ALONG THE
LAKESHORES.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
THE UPCOMING WEEK WILL BE A QUIET ONE FOR WESTERN AND CENTRAL NEW
YORK AS A STRONG UPPER LEVEL RIDGE CURRENTLY OVER THE WESTERN U.S.
MAKES ITS WAY EAST TO THE GREAT LAKES BY TUESDAY AND TO THE EASTERN
SEABOARD BY THE END OF THE WEEK. SURFACE HIGH PRESSURE DOWNSTREAM OF
THIS FEATURE WILL BE CENTERED OVER THE CENTRAL GREAT LAKES MONDAY
AND THEN OVER THE MID ATLANTIC STATES BY LATE IN THE DAY TUESDAY
WHERE IT WILL REMAIN PARKED THROUGH THE END OF THE WEEK. THE LARGE
SCALE SUBSIDENCE AND DRY AIR ASSOCIATED WITH THE HIGH WILL MEAN FAIR
SKIES FOR THE BULK OF THE WEEK.

REGARDING TEMPERATURES...MONDAY WILL BE THE COOLEST DAY OF THE WEEK
AS THE POST-FRONTAL COOL AIR WILL BE LINGERING ACROSS THE REGION
WITH 850MB TEMPS RUNNING BETWEEN +4 AND +6C...YIELDING AFTERNOON
HIGHS IN THE LOW TO MID 60S...AROUND 10 DEGREES BELOW NORMAL. MONDAY
NIGHT WILL BE QUITE CHILLY INDEED AS CLEAR SKIES AND LIGHT WINDS
WILL ALLOW FOR DECENT RADIATIONAL COOLING THAT WILL ALLOW
TEMPERATURES TO DIP INTO THE 40S ACROSS MOST AREAS WITH THE
EXCEPTION OF ALONG THE IMMEDIATE LAKESHORES THAT SHOULD REMAIN IN THE
50S. HIGH TEMPERATURES WILL THEN GRADUALLY WARM BACK INTO THE 70S
TUESDAY WITH UPPER 70S TO AROUND 80 POSSIBLE WEDNESDAY AS THE CENTER
OF THE SURFACE HIGH SETTLES OFF THE EAST COAST AND THE LOWER GREAT
LAKES FEEL THE INFLUENCE OF WARMER SOUTHERLY RETURN FLOW.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
THE TRANQUIL CONDITIONS ACROSS THE REGION WILL PERSIST FOR AT LEAST
ONE MORE DAY ON THURSDAY AS UPPER LEVEL RIDGING OVER THE NORTHEAST
CONTINUES TO EXERT ITS STABILIZING INFLUENCE. TEMPERATURES WILL
CONTINUE TO RUN NEAR TO SLIGHTLY ABOVE NORMAL WITH HIGHS ONCE AGAIN
FLIRTING WITH THE 80 DEGREE MARK AS THE REGION WILL CONTINUE TO RECEIVE
SOUTHERLY RETURN FLOW AROUND THE SURFACE HIGH PARKED OVER THE EAST
COAST.

BY THE END OF THE WEEK THERE IS A CHANCE THAT THE LOWER GREAT LAKES
REGION WILL SEE A BRIEF PERIOD OF UNSETTLED WEATHER AS A PACIFIC LOW
MARCHING ACROSS CANADA THIS WEEK WILL PUSH A WEAKENING COLD FRONT
ACROSS THE CENTRAL U.S. AND POTENTIALLY TO THE LOWER GREAT LAKES BY
FRIDAY...OR SATURDAY DEPENDING ON WHETHER ONE FOLLOWS THE FASTER
LOWER AMPLITUDE GFS GUIDANCE OR THE SLOWER HIGHER AMPLITUDE ECMWF
GUIDANCE. IN EITHER CASE MOISTURE WILL BE MUCH MORE LIMITED WITH
THIS FRONTAL PASSAGE AND IT IS NOT LIKELY THAT WE WILL SEE MUCH IN
THE WAY OF PRECIP OUT OF THIS FRONTAL PASSAGE WHETHER IT OCCURS
FRIDAY OR SATURDAY...SO WILL STICK WITH LOW CHANCE POPS ON BOTH
DAYS FOR NOW WITH TEMPERATURES RUNNING RIGHT AROUND SEASONAL
NORMALS.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
MAINLY VFR CONDITIONS WILL PREVAIL ACROSS THE AREA FOR THE REST OF
THE DAY AS DRIER AIR ADVECTS IN BEHIND THE DEPARTING COLD FRONT. AT
THE SAME TIME...COLDER AIR ADVECTING ACROSS THE LOWER LAKES WILL SET
THE STAGE FOR THE DEVELOPMENT OF LAKE INDUCED STRATO-CU AND
SCATTERED LAKE EFFECT RAIN SHOWERS. WITHIN THE AREAS OF
SHOWERS...CONDITIONS MAY LOWER TO MVFR AT TIMES...ESPECIALLY
SOUTHEAST OF LAKE ERIE WHERE THE INFLUENCE FROM THE NORTHWEST
UPSLOPE FLOW WILL COME INTO PLAY.

THERE WILL ALSO BE THE RISK OF WATERSPOUTS TODAY AND THIS EVENING
WITH COOLER BOUNDARY LAYER AIRMASS ACROSS THE WARM LAKES...
JUXTAPOSED WITH THE PASSAGE OF THE UPPER LEVEL TROUGH.

MOST IF NOT ALL LAKE EFFECT PRECIP SHOULD COME TO AN END LATER THIS
EVENING AS THE AXIS OF THE UPPER LEVEL TROUGH MOVES EAST OF THE AREA
AND MID LEVEL SUBSIDENCE AND DRYING ERODE ANY LINGERING CLOUDS.

OUTLOOK...
TONIGHT...VFR WITH SCATTERED SHOWERS TAPERING OFF.
MONDAY THROUGH THURSDAY...MAINLY VFR. PATCHY VALLEY FOG POSSIBLE
EARLY EACH MORNING.

&&

.MARINE...
A COLD POOL CROSSING THE LAKES TODAY AND THIS EVENING ASSOCIATED
WITH TWO UPPER SHORTWAVES WILL BRING THE RISK OF LAKE INDUCED
SHOWERS OR THUNDERSTORMS AND THE POTENTIAL FOR ISOLATED WATERSPOUTS.

IMPROVING CONDITIONS WILL RETURN EARLY NEXT WEEK AS HIGH PRESSURE
BUILDS ACROSS THE EASTERN GREAT LAKES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WCH
NEAR TERM...TMA/WCH
SHORT TERM...WOOD
LONG TERM...WOOD
AVIATION...WCH
MARINE...WCH
Hazardous weather outlook, Sep 9, 5:17 AM EDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
517 AM EDT SUN SEP 9 2012

NYZ001>008-010>014-019>021-085-100930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
517 AM EDT SUN SEP 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-100930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
517 AM EDT SUN SEP 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

Nearby

Special Marine Warnings in New York, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.